Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Gaylord, MI

June 2, 2006Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 2, 2006, 3:41 PM EDT for Iosco County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2006, 3:41 PM EDT (19:41 UTC)
Expired
Jun 2, 2006, 4:45 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 99 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 021942
SVRAPX
MIC069-022045-
/O.NEW.KAPX.SV.W.0017.060602T1941Z-060602T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 445 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HALE...OR ABOUT 11 MILES SOUTH OF GLENNIE...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF SID TOWN AROUND 350 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4453 8371 4441 8391 4419 8369 4432 8346

$$
4 follow-up statements
000 
WWUS34 KAPX 021957
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT FRI JUN 2 2006

MIC069-022045-
/O.CON.KAPX.SV.W.0017.000000T0000Z-060602T2045Z/
IOSCO MI-
357 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR IOSCO
COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HALE...OR ABOUT 12 MILES NORTHWEST OF
TAWAS CITY...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF INTERSECTION OF M-55 
   AND M-65 AROUND 405 PM EDT...  
  9 MILES NORTHEAST OF WHITTEMORE AROUND 420 PM EDT...
  NATIONAL CITY AROUND 435 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4449 8387 4419 8388 4419 8369 4441 8336

$$
000 
WWUS34 KAPX 022011
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT FRI JUN 2 2006

MIC069-022045-
/O.CON.KAPX.SV.W.0017.000000T0000Z-060602T2045Z/
IOSCO MI-
411 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR IOSCO
COUNTY...

AT 410 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED PRODUCING
PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SID TOWN TO WHITTEMORE...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF TAWAS CITY TO 13 MILES NORTHWEST OF AU GRES...MOVING
SOUTHEAST AT 10 MPH.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  6 MILES SOUTHWEST OF WILBER AROUND 420 PM EDT...
  NATIONAL CITY AROUND 425 PM EDT...
  TAWAS CITY AROUND 445 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4450 8388 4417 8387 4419 8359 4443 8335
      4451 8355

$$
000 
WWUS34 KAPX 022035
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT FRI JUN 2 2006

MIC069-022045-
/O.CON.KAPX.SV.W.0017.000000T0000Z-060602T2045Z/
IOSCO MI-
435 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR IOSCO
COUNTY...

AT 431 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED PRODUCING
PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF WILBER TO WHITTEMORE...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF TAWAS CITY TO 12 MILES NORTHWEST
OF AU GRES...MOVING SOUTHEAST AT 5 MPH.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  NATIONAL CITY AROUND 445 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4450 8376 4417 8387 4418 8358 4439 8346
      4451 8355

$$
000 
WWUS34 KAPX 022039
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT FRI JUN 2 2006

MIC069-022049-
/O.EXP.KAPX.SV.W.0017.000000T0000Z-060602T2045Z/
IOSCO MI-
439 PM EDT FRI JUN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR IOSCO COUNTY HAS EXPIRED...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4450 8376 4417 8387 4418 8358 4439 8346
      4451 8355

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:48 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 2, 10:48 AM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1048 AM EDT FRI JUN 2 2006

.UPDATE...MID MORNING SATELLITE IMAGERY SHOWS CI SHIELD ALONG
NORTHERN PERIPHERY OF BAROCLINIC LEAF PATTERN ENCOMPASSING MUCH OF
NORTHERN LOWER MI.  TAIL END OF 100KT JET STREAK ACROSS FAR NORTHERN
LAKE HURON...RRQ OF SAID JET FOCUSED ON CENTRAL/SOUTHERN LOWER
AIDING IN THE CLOUD COVER.  WATER VAPOR SHOWS A PAIR OF VORTICITY
CENTERS UPSTREAM...ONE SPINNING EAST OF THE KEWEENAW...AND A BETTER
DEFINED CENTER OVER FAR NORTHWEST WI.  UVV FIELD AHEAD OF THIS SHORT
WAVE TROUGH SPREADING TOWARD EASTERN UPPER/NORTHERN LAKE MICHIGAN...
THOUGH MOST OF THE CLOUD COVER WITH THIS FEATURE OVER LAKE SUPERIOR
ATTM.

PROBLEM FOR THIS AFTERNOON WILL FOCUS ON PRECIPITATION CHANCES WITH
APPROACHING SHORT WAVE THIS AFTERNOON...WITH MAIN VORTICITY CENTER
OVER NORTHWEST WI LIKELY CROSSING SOUTHERN LAKE MICHIGAN TOWARD
00Z.  MODIFIED 12Z APX SOUNDING FOR 74/50 YIELDS ABOUT 600 J/KG OR
SO OF CAPE...AND DEW POINTS WILL LIKELY TEETER RIGHT AROUND 50F
THROUGH THE AFTERNOON...IF THEY MIX A LITTLE LOWER THEN CONVECTIVE
POTENTIAL COULD BE SEVERELY LIMITED.  LAKE BREEZE DEVELOPMENT SHOULD
BE FAIRLY WIDESPREAD THIS AFTERNOON...WITH RESULTANT CONVERGENCE
COMBINED WITH FORCING FROM APPROACHING SHORT WAVE TROUGH TO MAINTAIN
A CHANCE FOR THUNDERSTORM DEVELOPMENT.  MAY TRY TO REFINE COVERAGE A
BIT BASED ON LAKE BREEZE COVERAGE.

JPB

&&

.PREV DISCUSSION...ISSUED 330 AM EDT FRI JUN 2.

BROAD AREA OF WEAK CYCLONIC FLOW REMAINS OVER MICHIGAN EARLY THIS
MORNING BETWEEN LOW PRESSURE CENTERED OFF THE EAST COAST AND SURFACE
RIDGE AXIS EXTENDING FROM ONTARIO THRU THE NRN PLAINS. MODEST SHORT
WAVE CONTINUES TO SLOWLY MAKE ITS WAY SE THRU WRN UPPER MICHIGAN AND
NW WISCONSIN. SHORT WAVE IS WEAK AND MOISTURE STARVED...BUT WAS JUST
ENOUGH UPPER SUPPORT/COOLING ALOFT TO AID IN THE DEVELOPMENT OF SOME
DIURNALLY DRIVEN CONVECTION OVER THE UPPER MISSISSIPPI VALLEY EARLY
LAST EVENING. REMNANTS OF THIS CONVECTION HAVE FURTHER DIMINISHED TO
ISOLATED LIGHT SHOWERS WHICH ARE TRYING (WITH LITTLE LUCK) TO HOLD
TOGETHER AS THEY TRAVERSE NRN LAKE MICHIGAN. PRIMARY FORECAST ISSUES
FOR THE NEXT 24 HOURS WILL BE DIURNALLY ENHANCED POPS AND THE
POTENTIAL FOR THUNDER AS THE UPSTREAM SHORT WAVE SLOWLY DROPS SE
THRU NRN MICHIGAN. SURFACE RIDGE AXIS WILL TRY TO BUILD SE INTO
MICHIGAN IN THE WAKE OF FRIDAYS SHORT WAVE...BUT WILL MAKE LIMITED
PROGRESS AS SOME VERY WEAK CYCLONIC FLOW AND LIMITED MOISTURE HANG
ON ACROSS PORTIONS OF THE CWA.

TODAY AND TONIGHT...WILL ADD AN ISOLD SHRA TO THE FORECAST THIS
MORNING BASED ON THE LAST SEVERAL RADAR IMAGES. UPSTREAM SHORT WAVE
AND 500 MB TROUGH WILL DROP SE THRU THE CWA THIS AFTERNOON AND
TONIGHT. MOISTURE AND INSTABILITY WILL BE LIMITED...BUT SUFFICIENT
FOR THE DEVELOPMENT OF SCATTERED POPS DURING THIS TIME PERIOD. THE
MAIN KICKER FOR CONVECTIVE DEVELOPMENT WILL BE DIURNAL HEATING AND
LAKE BREEZE BOUNDARIES THAT WILL SET UP THIS AFTERNOON AND EVENING
AS SYNOPTIC FLOW REMAINS WEAK. SURFACE BASED CAPES WILL APPROACH
1000 J/KG DURING PEAK HEATING...BUT SHOULD QUICKLY DIMINISH WITH
SUNSET. WILL MAINTAIN MINIMAL CHANCE OF SHRA/TSRA FOR THE
AFTERNOON...AND CONTINUE IT INTO THE EVENING HOURS AS DIURNAL
INSTABILITY HANGS ON. BOTH INTENSITY AND AREAL COVERAGE SHOULD WANE
OVERNIGHT WITH LOSS OF DAYTIME HEATING AND AS MAIN AREA OF DPVA VIA
THE SHORT WAVE EXITS THE REGION. HOWEVER...SOME CYCLONIC FLOW AND
MOISTURE WILL STICK AROUND OVERNIGHT. SO WILL KEEP A SMALL CHANCE OF
SHOWERS IN THE FORECAST FOR NRN LOWER MICHIGAN OVERNIGHT. TEMPS WILL
REMAIN RIGHT AROUND NORMAL...WITH HIGHS IN THE LOWER TO MID 70S AND
LOWS IN THE UPPER 40S TO AROUND 50.

SATURDAY AND SATURDAY NIGHT...WEAK CYCLONIC FLOW THRU THE COLUMN AND
LIMITED MOISTURE WILL LINGER INTO SATURDAY...EVEN AS SURFACE HIGH
PRESSURE TRIES TO BUILD INTO NRN MICHIGAN. HAVE INTRODUCED THE
CHANCE OF SHOWERS AND AN ISOLD THUNDERSTORM INTO SATURDAYS FORECAST
FOR LOCATIONS ALONG AND EAST OF A LINE FROM CHEBOYGAN TO GAYLORD TO
LAKE CITY WHERE THESE FEATURES LINGER THE LONGEST. ALSO...LAKE
BREEZES WILL ONCE AGAIN DEVELOP UNDER WEAK N/NW LOW LEVEL FLOW...
WITH SHOULD PROVIDE SOME FOCUS FOR CONVECTIVE DEVELOPMENT WITHIN
THESE AREAS. NEAR NORMAL TEMPS WILL CONTINUE...WITH HIGHS IN THE
LOWER 70S AND LOWS IN THE UPPER 40S TO AROUND 50.

NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 4:00 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 AM EDT FRI JUN 2 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
400 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS NORTH CENTRAL AND
NORTHEAST LOWER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:49 PM EDTSevere Thunderstorm WarningAPXMackinac56 min
Jun 2, 3:53 PM EDTSevere Thunderstorm WarningAPXChippewa52 min
Jun 2, 4:06 PM EDTSevere Thunderstorm WarningAPXAlcona39 min
Jun 2, 4:42 PM EDTSpecial Marine WarningAPX63 min
Jun 2, 4:47 PM EDTSevere Thunderstorm WarningAPXMackinac28 min
Jun 2, 5:11 PM EDTSevere Thunderstorm WarningAPXGladwin49 min
Jun 2, 5:24 PM EDTSevere Thunderstorm WarningAPXMackinac34 min
Jun 2, 5:25 PM EDTSpecial Marine WarningAPX50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.